SHOP 'TIL YOU DROP . . . or maybe not

My cousin Yvonne has always been healthy, strong, energetic, and capable from early in her life, helping on the farm, and through midlife of raising five children. Even now, I would describe her as a 'young' 80-year-old. She has vigorously led many community projects to completion, is a faithful participant in activities of the church community. However, in recent years her husband has had a series of health crises, requiring Yvonne to focus much of her time and energy on his needs. She never complains, her strength does not waver, and she keeps busy each day with positive energy.

It was entirely unexpected when Yvonne called me some weeks ago to report that she had spent the weekend in the intensive care unit of the hospital. She reported that she had felt “sort of dizzy and off-balance” for a couple days, and her daughter insisted on taking Yvonne into the emergency department where her heart rate was found to be at 150, definitely out of range of the usual adult average rate of 80. With several diagnostic test results in an acceptable range, the heart rate came down to normal with the help of some medication and her provisional diagnosis was atrial fibrillation. This diagnosis, sometimes referred to as “a-fib” is not always cause for great alarm, but if the abnormal heart rate continues, it may indicate that something is amiss.

During this phone conversation Yvonne said she was now taking some pills but didn't pay attention to the names of them or exactly what they were intended to treat. She said her written instructions from the hospital were “return to usual activities.” She sounded strong, we chatted about other family activities, and I had only slight concern about her when our phone call ended.

Within a week, another call came, with more serious concerns for Yvonne. Clearly the hospital staff made some assumptions about her usual daily activities at the time of discharging her from the initial hospitalization; her usual days include care for her husband and a large home. Yvonne said that when she had been home two days she felt just fine and was feeling a bit restless “just sitting around.” She decided to meet some friends for coffee, and during the course of the conversations, the group decided it would be fun to go to the Mall for some shopping. Yvonne described it as “really doing the mall . . . hitting every store . . . finding lots of good sales.” Then, with little or no warning symptoms, Yvonne collapsed at the mall, lost consciousness for several minutes, awakened in the ambulance on her way back to the hospital. Of course her friends felt terrible; of course her family members were upset and greatly concerned.

This time, just one week since the 2-day hospital stay, Yvonne had a full-blown heart attack. Her experiences provide some useful information for all of us to consider. The first concern noted by the physician was a painful reddened area on Yvonne's right lower leg. She hadn't mentioned it to anyone the week prior because she said “What does that have to do with dizziness and heart beat?” Actually, that painful reddened area was a blood clot in her leg, which broke away and traveled to her heart, resulting in the heart attack. When her family brought in Yvonne's pill bottles from home to show that staff exactly what she had been taking, there were no pills to thin the blood. With the initial diagnosis a week earlier, blood-thinner was appropriate treatment to prevent a heart attack, which often can be a complication of atrial fibrillation. To Yvonne's credit, she did take all her written prescriptions to the pharmacy, but that blood-thinner had a co-pay greater than $400. With that “sticker shock,” Yvonne opted out of filling that prescription and promised the pharmacist that she would discuss alternative medication with her doctor – but she hadn't gotten around to having that conversation yet. There are options for blood-thinners that are much less costly.

There is much to be learned from this experience. Following discharge instructions from hospitalization is very important; if instructions are non-specific, ask for clarification. Any and all symptoms need to be reported to the physician, even when the patient isn't aware of the significance of them. Often there are a number of medications that may treat a particular health condition; discuss options with the physician when the costs are beyond the ability of the patient to pay. It is true that time with friends enhances well-being. But within a week of being hospitalized in the intensive care unit was too much for Yvonne, and likely would be too much for many patients. “Doing the Mall” can be a grand outing at some point in Yvonne's future, but the marketing slogan “Shop 'til you drop” should not be taken literally. I am happy to report that Yvonne is getting stronger each day, and she wants others to gain the insight into healthcare and self care that she learned firsthand.